Purpose: To evaluate spontaneous reports of ocular side effects associated with topiramate use. Design: Retrospective case series. Methods: One hundred fifteen case reports, primarily of a specific ocular syndrome (acute secondary angle-closure glaucoma), were collected from spontaneous reporting systems: the Drug Safety section of Ortho-McNeil Pharmaceuticals, Inc. (Raritan, NJ), the Food and Drug Administration (Rockville, MD), the World Health Organization (Uppsala, Sweden), the National Registry of Drug-Induced Side Effects (Casey Eye Institute, Oregon Health & Science University, Portland, Oregon), and the world literature. Main Outcome Measures: The data were evaluated using the World Health Organization Causality Assessment Guide to the certainty of a suspected adverse drug reaction. Results: Eighty-six cases of acute-onset glaucoma (83 bilateral and 3 unilateral), 17 cases of acute bilateral myopia (up to 8.75 diopters), 9 cases of suprachoroidal effusions, 3 cases of periorbital edema, and 4 cases of scleritis were reported. In those cases for which management was reported, 38% had laser or surgical peripheral iridectomy (21 cases). Conclusions: In the "certain" category of the World Health Organization classification system, the following are caused by topiramate therapy: abnormal vision, acute secondary angle-closure glaucoma, acute myopia, and suprachoroidal effusions. All findings are reversible if recognized early and if the drug is discontinued. The first presenting symptom of acute secondary angle-closure glaucoma in many patients was blurring of vision. Peripheral iridectomy is ineffective for this type of angle-closure glaucoma.
ASJC Scopus subject areas